Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


sustiva - success with lower dose?
Apr 24, 2006

Hi, My fiance has been using Sustiva for almost three years now (in combination with Combivir for several years). His viral load remains undetectable, and all his lab numbers are great, but the Sustiva CNS side effects are increasing - like the initial 'get acquainted' weeks when he first began his nightly 600 mg dose (unable to sleep, unable to fall back asleep when he wakes up several times a night, nervous system super charged in an electric feeling way...). We are debating the move to another class (Kaletra + Combivir) in order to have better quaility of life, but of course we'd like to preserve this class for later if possible. I've recently found scattered (new) studies indicating lower doses may solve the CNS side effects, while still suppressing the virus. Are any Sustiva users having success with lower doses?

Three days ago he took himself off the Sustiva, while maintaining his Combivir, until he sees his doctor to discuss the possibilities - two days from now. He's already feeling withdrawal side effects. The only other med variable is his recent opiate stop: 10-20 mg three times daily dose of Oxycontin, and before that 25 mg patch per 48 hours Fentanyl to aid his recovery for two ankle transplants (2 years ago) severely deteriorated joints and Hemophilic bleeds. He got tired of jumping through hoops to get a never changing script for these pain meds, and titrated himself off, now three weeks ago. Could the opiates be triggering this adrenaline reaction?

Thanks for your help, and this resource. With multiple viruses and a very complex stressful life, we appreciate your voice. Blessings to you,

Colleen

Response from Dr. Conway

Dear Colleen:

Thanks so much for taking the time to write, I'm sure your fiance appreciates it. It may well be that the opiate withdrawal is contributing to the symptoms that are occurring, but it sounds as if they were already occurring before the opiates were cut down.

The first thing I would say is that he should NOT stay on 2 drugs alone, as this is a set-up for the development of drug resistance, especially to the lamivudine part of the Combivir. So, it is best to stay on everything OR stop everything until you see the doctor. As for a switch in therapy, changing a single drug at a time is OK if the viral load is undetectable. You could change the efavirenz to either Kaletra or Reyataz, for instance. Doing this, you can always come back to NNRTIs in the future if need be so you are not compromising any future options, so don't worry about this aspect of it. The key here is to STAY ON HAART (not 2 drugs) and not compromise the important gains you have already made.



Previous
post-pep breathlessness
Next
I'm very stupid and I need your help!!! Pls answer

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement